Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 137, NWS Flagstaff, AZ

August 26, 2018Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 26, 2018, 8:08 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2018, 8:08 PM MDT (02:08 UTC)
Expired
Aug 26, 2018, 11:00 PM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 118 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

465 
WGUS55 KFGZ 270208
FFWFGZ
AZC017-270500-
/O.NEW.KFGZ.FF.W.0137.180827T0208Z-180827T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
708 PM MST SUN AUG 26 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...

* Until 1000 PM MST

* At 706 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Highway 180 near mile markers 320 and 325. 

This includes the following streams and drainages...Cottonwood
Wash...Hay Hollow Draw...Milky Wash...Little Milky Wash...Silver
Creek...Mexican Hollow Wash...Little Colorado River...Jim Camp
Wash...Carr Lake Draw and Puerco River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3469 10985 3473 11006 3488 11004 3489 10985

$$

TM
1 follow-up statement
484 
WGUS75 KFGZ 270452
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
952 PM MST SUN AUG 26 2018

AZC017-270501-
/O.EXP.KFGZ.FF.W.0137.000000T0000Z-180827T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
952 PM MST SUN AUG 26 2018

...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 1000 PM
MST...

The heavy rain has ended. Flood waters have receded along highway 
180 near mile markers 320 and 325.  Flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 3469 10985 3473 11006 3488 11004 3489 10985

$$

TM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 4:15 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 26, 4:15 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
315 PM MST Sun Aug 26 2018

.SYNOPSIS...Isolated showers and thunderstorms will come to an end
during the evening hours. Starting Monday, drier air moving
across Arizona will lead to a significant downturn in shower and
thunderstorm activity through much of the coming week.

&&

.DISCUSSION...Over the coming days low pressure to the north of
Arizona combined with high pressure over Texas/New Mexico will
produce a drying southwest flow. The result will be a distinct
downturn in shower and thunderstorm activity across northern
Arizona this week.

The remainder of this afternoon and tonight...Monsoon moisture
will linger across northern Arizona resulting in isolated showers
and thunderstorms. Enough vertical wind shear and instability
exists for a few of these storms to become organized and severe
with the main threat being hail up to quarter size. All activity
is expected to come to an end by mid evening.

Monday through Friday...A drying southwest flow will become
established across northern Arizona. For the most part this drying
will spell the end for shower and thunderstorm activity across the
area. The only exception may be the White Mountains region where a
very slight chance of storms will continue on Monday and then
reemerge on Friday. The stronger southwest flow aloft will result
in breezy conditions at times through the week with the strongest
of these winds on Monday where gusts approaching 30 mph could be
observed. Otherwise, near normal temperatures and just a few
afternoon fair weather cumulus.

Labor Day weekend...Models are showing some moisture increase
across northern Arizona over the Labor Day weekend with even
deeper moisture just to the south. At this time models are showing
little to no shower or thunderstorm activity because the air mass
remains to dry in the lower levels and too warm aloft (stable
configuration). However, this time of year any hint toward a
moisture increase must be respected. Thus, we upped the chance for
showers and thunderstorms into the slight chance category for
Saturday, Sunday and Labor Day. If you have plans for the Labor
Day weekend, keep updated with the latest forecasts through the
week.

&&

.AVIATION...For the 00Z package...Mainly VFR conditions for the next
24 hours. Look for isolated thunderstorms ending by 03Z. For Monday,
expect mainly clear skies with southwest wind 10-20 kts gusting to
25 kts. A slight chance of a stray storm along the Arizona/New
Mexico border Monday afternoon. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Much drier air will move across northern portions of
Arizona on Monday and Tuesday with only a slight chance of storms
over the White Mountains. Expect lower humidity and breezy afternoon
southwest winds both days.

Wednesday through Friday...A drier air mass will bring mostly clear
skies to northern Arizona. Other than a few afternoon fair weather
cumulus look for locally breezy southwest winds with temperatures
near normal for late August. A slight chance for showers and storms
will return to the White Mountains on Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 26, 5:39 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
439 PM MST SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      1 S COTTONWOOD          34.73N 112.02W
08/26/2018                   YAVAPAI            AZ   TRAINED SPOTTER

            A FLASH FLOOD, PEAKING AT 3', CROSSED THE
            INTERSECTION OF 6TH ST AND BOULDER LN AFTER
            HEAVY AND PERSISTENT RAINS FELL IN THE
            COTTONWOOD REGION.

&&

NL
Special weather statement, Aug 26, 6:11 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
511 PM MST SUN AUG 26 2018

AZZ011-270045-
Chuska Mountains and Defiance Plateau-
511 PM MST SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR A THUNDERSTORM EAST OF GANADO IN
APACHE COUNTY UNTIL 645 PM NAVAJO TIME...

At 609 PM Navajo time, Doppler radar was tracking a strong
thunderstorm 9 miles east of Ganado, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Defiance, Kinlichee Chapter House, Window Rock and St. Michaels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3557 10942 3575 10945 3582 10905 3559 10905
TIME...MOT...LOC 0009Z 260DEG 24KT 3568 10934

TM
Local storm report, Aug 26, 6:32 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
532 PM MST SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      1 NW COTTONWOOD-VERDE V 34.72N 112.01W
08/26/2018                   YAVAPAI            AZ   LAW ENFORCEMENT

            S. CAMINO REAL ROAD WAS CLOSED IMMEDIATELY
            NORTH OF THE INTERSECTION WITH E. FIR STREET
            DUE TO A 3' PEAK FLASH FLOOD TRAVELING
            THROUGH OAK WASH.

&&

NL
Special weather statement, Aug 26, 7:02 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
602 PM MST SUN AUG 26 2018

AZZ011-270115-
Chuska Mountains and Defiance Plateau-
602 PM MST SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR AREAS EAST OF PINE SPRINGS IN
APACHE COUNTY UNTIL 715 PM NAVAJO TIME...

At 700 PM Navajo time, Doppler radar was tracking a strong
thunderstorm 25 miles west of Gallup, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oak Springs Chapter House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3531 10924 3549 10927 3553 10905 3532 10905
TIME...MOT...LOC 0100Z 261DEG 29KT 3542 10917

TM
Local storm report, Aug 26, 7:04 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
604 PM MST SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HEAVY RAIN       1 SSE COTTONWOOD-VERDE  34.70N 111.99W
08/26/2018  M2.20 INCH       YAVAPAI            AZ   PUBLIC

            PUBLIC REPORT OF 2.2" OF RAIN FELL FROM A
            STORM THAT CAUSED FLASH FLOODING IN THE
            COTTONWOOD AREA. NICKEL SIZE HAIL WAS ALSO
            ESTIMATED FROM THIS STORM. THE DURATION OF
            THE HEAVY RAIN EVENT WAS 1 HOUR.

&&

NL
Local storm report, Aug 26, 7:05 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
605 PM MST SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       1 SSE COTTONWOOD-VERDE  34.70N 111.99W
08/26/2018  M2.20 INCH       YAVAPAI            AZ   PUBLIC

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
            SSE COTTONWOOD-VERDE VILLAGE. PUBLIC REPORT
            OF 2.2" OF RAIN FELL FROM A STORM THAT
            CAUSED FLASH FLOODING IN THE COTTONWOOD
            AREA. NICKEL SIZE HAIL WAS ALSO ESTIMATED
            FROM THIS STORM. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 1 HOUR.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:11 PM MDTSpecial Weather StatementFGZApache34 min
Aug 26, 7:02 PM MDTSpecial Weather StatementFGZApache13 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.